Michigan, 2019

Damaging Wind in Michigan, May 31, 2019

May 31, 2019 · NWS DTX · 1 event in 1 county or zone

A severe thunderstorm developed near Coleman in Midland county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A severe thunderstorm developed near Coleman in Midland county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 31, 7:39 PM EST, 2 hours 11 minutes earlier.

Area forecast discussion, May 31, 7:39 PM EST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
839 PM EDT Fri May 31 2019

.UPDATE...

Convection has exhibited some upscale growth from northern Wisconsin
into nw Lower Mi, along a surface cold front. A 925MB theta e ridge
is feeding into this frontal boundary, with steep mid level lapse
rates and diurnal instability supporting 0-1km ML Cape of 500-1000
J/kg. The theta e plume will fold into central Mi later this evening
with the southward advancement of the sfc front. The degree of
moisture transport will however weaken, limiting the degree of
elevated instability. This and the loss in diurnal destabilization
will likely lead to a weakening trend as the convection advances
into/across the Saginaw Valley and Thumb region late this
evening/early in the overnight period. While the steep mid level
lapse rates nudging into the area tonight raises some concerns that
the elevated instability may remain a little higher than expected and
thus could support a little longer duration of convection, current
observational data and latest CAMS output remain supportive of the
current chance type pops across just the northern half of the
forecast area tonight.

&&

.PREV DISCUSSION...
Issued at 644 PM EDT Fri May 31 2019

AVIATION...

A subtle influx of moisture into the frontal boundary over northern
Michigan within a plume of steep mid level lapse rates will support
scattered thunderstorms. This system will sink south across central
Lower Mi late this evening and into Se Mi overnight, thus providing a
chance for TSRA to the Se Mi terminals. The degree of instability
will not be as plentiful over Se Mi, so what convection is able to
advance into the region from the north will likely weaken/dissipate
over Se Mi. So the probabilities for nighttime convection are
actually low, with the exception of MBS. Otherwise, the southwest
wind speeds will decrease with the loss in daytime heating. Enough
dry air will be in place across the area to keep conditions
predominately MVFR through the night.

For DTW...With the expectation for the convection to the north to
diminish well before it reaches metro tonight, the better chances
for TSRA will be late Fri morning and afternoon as the frontal
boundary and weak surface lows settle over the area. The increased
TSRA chances will be due to either convection moving in from the
west or developing overhead during the build up in daytime
instability.

DTW THRESHOLD PROBABILITIES...

* Low for CIGS below 5kft late tonight through early Friday
  afternoon. Moderate late Friday afternoon and evening.

* Low in thunderstorms tonight. Moderate in thunderstorms on
  Saturday.

PREV DISCUSSION...
Issued at 455 PM EDT Fri May 31 2019

DISCUSSION...

Low pressure moving from the upper Midwest into the northern Great
Lakes pulled the warm front into northern Lower Michigan and central
Lake Huron as of mid afternoon. The result is a warm day across SE
Michigan in light to moderate SW low level flow with sunshine
filtered through patches of high clouds and Canadian forest fire
smoke. These conditions continue through evening with the possible
exception of the Saginaw valley and northern Thumb. The question of
convective potential remains in that area for tonight as indicated
by ongoing activity over northern Lower Michigan. This activity has
been elevated through mid afternoon associated with mid level
moisture transport/theta-e advection while providing visual evidence
of steep lapse rate in the 850-500 mb layer. Surface based
initiation to the north and west was focused on the low pressure
center and frontal features and now is expected to move southeast
along the instability axis toward central Lower Michigan. MLCAPE
lingering around 500 J/kg with CIN of 50-100 J/kg continues
illustrating the capped nature of the atmosphere farther south in
the warm sector and/or a strong diurnal dependence on storm
intensity during the evening suggesting a weakening trend as
convection moves away from the surface pressure features and with
the loss of daytime heating.

As activity diminishes tonight, attention turns to low level jet
forced convection originating even farther west and which could come
into play in Lower Michigan Saturday morning. The compact mid level
circulation moving across South Dakota this afternoon maintains a
second surface reflection along the Plains to Midwest portion of the
front which in turn ramps up the low level jet tonight. Assuming new
initiation somewhere around the MN/IA border, a reservoir of 850-
500 mb lapse rate around 7.5 C/km and MLCAPE around 1000 J/kg
extends downstream into southern Lower Michigan through Saturday
morning. Some form of decaying activity is expected to make it into
SE Michigan by late morning or early afternoon given this supportive
corridor and as the surface wave moves eastward with that small mid
level circulation.

Afternoon storm potential is then strongly influenced by the outcome
of morning convection and associated debris, and the character of
transition to surface based convection along and ahead of any
remnants. A second round of surface based storms developing over the
Midwest and moving in later in the day is also possible as larger
scale height falls move in on the leading edge of the northern
stream upper trough. Severe weather potential is associated with
both early afternoon reintensification of morning convective
remnants and the second round of activity moving in from the west
for late afternoon and Saturday evening.

The low pressure system and associated cold front move through SE
Michigan Saturday night ushering in much cooler and less humid air
for Sunday. Projected highs in the 60s are 10 to 15 degrees below
normal for June 2nd. Below normal temperatures then continue Monday
into Tuesday, marked by highs and overnight lows in the 60s and 40s
respectively, as a thermal trough slowly pivots east into the New
England area. The exiting thermal trough will allow temperatures to
rebound back to normal to slightly above normal temperatures as an
omega blocking pattern sets up across the United States, ushering in
warm air into the Central Plains and Midwest. If this pattern holds
as projected by the ECMWF and to some extent the GFS, temperatures
should be stable with highs at least in the mid-70s (ECMWF and GFS
MOS have highs in the lower 80s Wednesday onwards for Detroit up to
Flint). Additionally, conditions will be relatively dry with the
exception of Wednesday as a weak cold front brings the chance for
showers and thunderstorms. Surface high pressure will then hold the
brunt of the precipitation just south of the Michigan border for the
end of the week, but there is a slight chance to see pop-up showers
and storms for the Detroit Metro area if high pressure edges
northward in future model runs. Overall, expect below normal
temperatures to transition quickly to normal if not above normal by
the end of the week, with relatively dry conditions.

MARINE...

Winds will largely remain below 20 knots through tomorrow, while
varying in direction dependent on frontal position. Storm chances
will remain through Saturday as the front lingers across the
southern Lakes and ripples of low pressure track along it. Wind and
waves will increase on Sunday as stronger NW flow brings cooler air
into the region. Wind gusts will increase to 20 to 25 knots over the
open waters of Lake Huron and waves exceeding 4 feet are possible
across Outer Bay and southern Lake Huron. This could require a Small
Craft Advisory to finish the weekend. Lighter winds look to return
early next week.

HYDROLOGY...

Numerous rain showers and thunderstorms are expected to develop on
Saturday, continuing through the evening hours. Average rainfall is
expected to be around half an inch, but strong to possibly severe
thunderstorms could push localized totals to 2 inches or greater,
which could cause flooding issues, especially in the Detroit Metro
Area. Cooler and drier air will follow for the end of the Weekend
into early next week.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

UPDATE.......SC
AVIATION.....SC
DISCUSSION...BT/AM
MARINE.......BT
HYDROLOGY....BT

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, May 31, 4:10 PM EST, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
510 PM EDT Fri May 31 2019

MIZ047-054-055-060>063-068>070-075-076-082-083-010900-
Huron-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-St. Clair-Livingston-
Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
510 PM EDT Fri May 31 2019

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight as a frontal boundary
pushes southward into central Lower Michigan. Any thunderstorms that
develop will move to the southeast at 40 mph and generally remain
north of the I-69 corridor before diminishing. No severe weather is
anticipated.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are likely Saturday with a marginal risk of storms
reaching severe limits mainly along and south of I-69.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-012115-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
510 PM EDT Fri May 31 2019

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms tonight as a frontal boundary
stalls across central Lake Huron. Any thunderstorms that develop
will move to the southeast at 35 knots and be capable of wind gusts
near 35 knots.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms Saturday with a marginal risk of
severe storms across the south third of Lake Huron toward Lake St
Clair and western Lake Erie.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

MIZ047-048-053-010900-
Midland-Bay-Saginaw-
510 PM EDT Fri May 31 2019

This hazardous weather outlook is for Tri Cities portions of
southeast Michigan.

.DAY ONE...Tonight

There is a chance of thunderstorms this evening and tonight as a
frontal boundary pushes southward into central Lower Michigan. A
marginal risk for severe weather exists for any thunderstorms that
are able to move in from northern Lower Michigan. Isolated wind
gusts of up to 60 mph are the primary hazard with hail generally
less than 1 inch. Storm motion is to the southeast at 40 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

BT

In the hours before

Special weather statement, May 31, 9:26 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1026 PM EDT Fri May 31 2019

MIZ047-010345-
Midland MI-
1026 PM EDT Fri May 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR MIDLAND COUNTY UNTIL 1145 PM
EDT...

At 1024 PM EDT, Doppler radar was tracking a strong thunderstorm over
Clare, moving southeast at 40 mph.

Wind gusts up to 50 mph and dime size hail will be possible with
this storm.

This strong thunderstorm will be near...
  Coleman around 1040 PM EDT.
  Oil City around 1050 PM EDT.
  Sanford around 1055 PM EDT.

Other locations impacted by this storm include Laporte, Averill,
Gordonville, Bombay, Porter Township, Poseyville, Hope and North
Bradley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4381 8461 4381 8437 4383 8436 4383 8417
      4348 8417 4348 8437 4347 8437 4347 8461
TIME...MOT...LOC 0224Z 315DEG 34KT 4382 8477

DRK

The radar

The Grand Rapids radar (KGRR), 123 km away, was scanning. The volume nearest the first event began at 02:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Midland

When
May 31, 9:50 PM EST
Where
Midland County, 0.69 mi S of Alamanda
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.720, -84.530

A couple trees were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833562.